Oklahoma, 2022

Damaging Wind in Oklahoma, July 6, 2022

July 6, 2022 · NWS OUN · 1 event in 1 county or zone

A broken line of storms formed across the Texas panhandle into northwest Oklahoma during the afternoon of the 6th, with one report of severe wind received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A broken line of storms formed across the Texas panhandle into northwest Oklahoma during the afternoon of the 6th, with one report of severe wind received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 2:11 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 6, 2:11 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
311 PM CDT Wed Jul 6 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 309 PM CDT Wed Jul 6 2022

Breezy south winds will maintain our heatwave with triple digit
highs in the short term, and perhaps a few degrees hotter on
Thursday as afternoon winds become more veered out of the southwest.
A Heat Advisory will remain in effect through 8 pm this evening
across eastern two-thirds of Oklahoma and 3 of our adjacent counties
in western north Texas, as well as on Thursday afternoon across the
same area.

Could see some storms develop across northern Oklahoma late this
afternoon as well as late Thursday afternoon.  Seeing lots of
bubbling cumulus currently on visible satellite across our northwest
with some radar echos in Harper County.  Forecast soundings showing
northwest Oklahoma uncapped this afternoon in the lower levels, with
a mid-level shortwave disturbance developing across the Southern &
Central High Plains.  A cold front stalled across northern Kansas is
also expected to push across the Central Plains. Diurnal heating
with a nearby surface boundary may be sufficient for some surface
based storms to develop late in the afternoon, with perhaps a few
elevated storms possible. CAMs suggesting much of these storms
staying out of our area and in the higher plains of the
Texas/Oklahoma Panhandles and western Kansas, although could see a
few storms develop or track into far northwest Oklahoma, where storm
POPs are in the forecast late this afternoon through the overnight
hours.  With these storms developing in a moderate unstable
environment, could see a few strong to marginally severe storms as
this complex develops into a MCS this evening, with damaging hail
and winds as the primary hazard.  By Thursday, the surface low off
the Central Plains moves into the Southern Plains, mainly the
northern half of Oklahoma, while the surface boundary pushes closer
to the Kansas/Oklahoma state line.  Could see heating and a mid-
level disturbance once again develop late afternoon storms across
our north, as the surface boundary will be closer.  Once again have
storm POPs pulled further southward across norther Oklahoma for late
Thursday afternoon into the evening.  Marginal instability will
again bring a potential for strong to severe storms possible across
far northwest Oklahoma, with up to quarter size hail and 60 mph wind
gusts as the severe hazards.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 309 PM CDT Wed Jul 6 2022

MCS storms may persist into the overnight hours early Friday
morning.  The surface boundary/summer cold front is expected to push
into our area, although MaxTs will be a bit uncertain across our
north depending on where the front will be during the afternoon
hours.  Although GFS is a bit slower keeping it on the
Oklahoma/Kansas state line, the NAM, ECMWF, and Canadian NH models
are fairly consistent with the front stretched across northern
Oklahoma early afternoon and nearly along I-40 by the evening.
However, confident that much of our south will see triple digits
MaxT's with a Heat Advisory across much of our area.  Forecast
soundings still showing uncapped to weakly capped with the
convective temperatures reached by late afternoon, so still could
see convective storms developing especially across central, western,
and southwest Oklahoma where additional forcing by the frontal
boundary will be in place.  Late afternoon storm POPs are in the
forecast late Friday afternoon into the evening hours.  The ECMWF is
most aggressive with the surface based instability with 1000-2000
J/kg CAPE values, while the weaker GFS is keeping those CAPE values
up to 1000 J/kg.  For now will go with the GFS keeping the storms
sub-severe, although will need to keep an eye on the trend as Friday
goes into the short-term period.   Some uncertainty where the
frontal boundary will be on Saturday and Sunday, although models
tend to stall the front across our south and wash it out by late
Sunday into Monday.  Although triple digit high temperatures will
persist across much of southern Oklahoma and western north Texas on
Saturday, the remainder of our area may see some short-lived relief
with upper 90s highs.   Although NBM keeps our area dry on Saturday,
both GFS & ECMWF are cranking out QPF in the afternoon.  With the
surface boundary still in the area, along with a weak to no cap and
convective temperatures met, went ahead and added low storm POPs in
the late afternoon to evening hours across the southern half of
Oklahoma into western north Texas.

The heatwave unfortunately returns on Sunday across our entire area
and becoming even stronger on Monday as hot south winds make a
return.  However some relief may be coming on Tuesday as all models
now in agreement with a longwave trough across the Northern Plains &
Upper Midwest pushing a cold front across our area.  By mid-week,
could see those triple digit highs go away with more seasonably
average double digit mid to upper 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Wed Jul 6 2022

Unrestricted ceilings and visibilities will continue.

A few cumulus clouds (~7000-10000 ft AGL) should develop this
afternoon. Any convection that develops across the Oklahoma and
Texas panhandles will likely stay west/northwest of KWWR, so opted
not mention at that terminal given the low probability.

Otherwise, gusty south-southwest winds will decrease in speed and
back toward the south-southeast with the loss of daytime heating.
Winds should veer again tomorrow morning.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79 103  78 103 /   0  10  10  20
Hobart OK         79 105  77 104 /  10  10  10  20
Wichita Falls TX  79 106  79 106 /   0   0   0  10
Gage OK           76 103  73  96 /  10  30  30  10
Ponca City OK     78 104  77 101 /  10  20  20  20
Durant OK         77 101  78 103 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ006>008-011>013-
     017>020-023>032-038>048-050>052.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for OKZ006>008-
     011>013-017>020-023>032-038>048-050>052.

     Heat Advisory from 1 PM to 8 PM CDT Friday for OKZ007-008-012-
     013-018>020-024>032-037>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ086-089-090.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for TXZ086-089-090.

     Heat Advisory from 1 PM to 8 PM CDT Friday for TXZ085-086-
     088>090.

&&

SHORT TERM...68
LONG TERM....68
AVIATION...10
Hazardous weather outlook, Jul 6, 10:31 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1131 AM CDT Wed Jul 6 2022

OKZ004>048-050>052-TXZ083>090-071645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1131 AM CDT Wed Jul 6 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are possible across far northwestern Oklahoma this
evening. Gusty winds are possible.

.Heat...
Very hot and humid weather will occur this afternoon. Triple
digit temperatures and heat index values are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms are possible across portions of northern and western
Oklahoma Thursday night, and across northern and central Oklahoma
late Friday and Saturday. A few strong to severe storms could be
possible in parts of northwest Oklahoma Thursday evening with
strong wind gusts.

.Heat...
Very hot and humid weather will occur at least through this
weekend. Triple digit temperatures and heat index values are
expected.

.Fire Weather...
Elevated fire weather conditions will be seen across western north
Texas and southwest Oklahoma on Wednesday due to a gusty
southwest wind and dry conditions.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 6, 2:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Norman OK
318 PM CDT Wed Jul 6 2022

OKZ004-062045-
Harper OK-
318 PM CDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of western Harper County
through 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Buffalo to 7 miles
southeast of Rosston to 5 miles southwest of Laverne. Movement was
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laverne, Buffalo, May and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9946 3659 9975 3660 10000 3700 10000
TIME...MOT...LOC 2017Z 214DEG 25KT 3692 9967 3677 9982 3665 9997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Jul 6, 2:44 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Norman OK
344 PM CDT Wed Jul 6 2022

OKZ004-062115-
Harper OK-
344 PM CDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of northwestern Harper
County through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Buffalo to near Rosston to
5 miles west of Laverne. Movement was north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9955 3697 9955 3659 10000 3700 10000
TIME...MOT...LOC 2044Z 199DEG 24KT 3691 9977 3681 9989 3668 9999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Jul 6, 3:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Norman OK
409 PM CDT Wed Jul 6 2022

OKZ004-062145-
Harper OK-
409 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northwestern Harper
County through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9963 3666 10000 3700 10000
TIME...MOT...LOC 2109Z 205DEG 13KT 3680 9995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

11

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 6, 3:10 PM CST
Where
Harper County, Rosston
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.810, -99.930

Estimated severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045244.